Kentucky, 2006

Damaging Wind in Kentucky, May 25, 2006

May 25, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 25, 8:25 PM EST, 2 minutes earlier.

Area forecast discussion, May 25, 8:25 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
925 PM EDT THU MAY 25 2006

.DISCUSSION...

ANOTHER QUICK UPDATE TO THE ZONES TO ADJUST POPS AS LINE OF SHOWERS
AND THUNDERSTORMS HAS ENTERED THE BLUEGRASS COUNTIES. ALSO ADDED THE
SEVERE THUNDERSTORM WATCH. UPDATED ZONES ALREADY OUT.

&&

.PREV DISCUSSION...

706 PM EDT THU MAY 25 2006

JUST MADE A QUICK UPDATE TO UPDATE THE TIMING OF THE THUNDERSTORMS
AND ADD THE TORNADO WATCH TO THE FAR SOUTHWESTERN COUNTIES OF THE
CWA.

338 PM EDT THU MAY 25 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY)

FRONTAL BOUNDARY DRAPED FROM SOUTHEAST WI DOWN THROUGH
CENTRAL MO WILL DROP SOUTHEAST ACROSS THE AREA BY TOMORROW AFTERNOON.
TONGUE OF VERY JUICY AIR HAS SET UP OUT AHEAD OF THE FRONT...WITH
CONVECTION STARTING TO POP ALONG THIS TONGUE OF MOISTURE AS WELL AS
THE FRONT...AS A VIGOROUS SHORT WAVE CYCLES IN FROM WESTERN IL. SO
FAR VERY UNEVENTFUL ACROSS EASTERN KENTUCKY...WITH ONLY LOW TOPPED
FORMING AT BEST AS DEPARTING OVERNIGHT CONVECTION HAS LEFT US IN AN
AREA OF SUBSIDENCE.

EXPECT THIS TO ALL CHANGE LATER THIS EVENING AS A SQUALL LINE WILL
PUSH ONCE AGAIN TO THE SOUTHEAST. BIG DIFFERENCE COMPARED TO LAST
NIGHT WILL BE A MUCH MORE FAVORABLE LOW LEVEL AIR MASS OVER EASTERN
KENTUCKY. STORMS WILL NOT BE SO QUICK TO WEAKEN. DAMAGING WINDS WILL
BE THE MAIN THREAT WITH SOME LARGE HAIL A POSSIBILITY WITH ANY
PARTICULARLY DEEP CORES AS WET BULBS ARE NEAR 11K.

THIS ROUND OF PRECIPITATION WILL EXIT THE AREA AROUND DAWN...BEFORE
THE TROUGH AXIS AND COLD FRONT MOVE THROUGH...BRINGING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME
SEVERE WITH GOOD INSTABILITY IN PLACE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)

LARGE SCALE RIDGING WILL TAKE PLACE ACROSS THE OH AND TN VALLEYS
BEGINNING FRIDAY NIGHT. ABOVE NORMAL TEMPERATURES WILL LAST
THROUGHOUT THE PERIOD...WITH DRY WEATHER PERSISTING THROUGH MONDAY
MORNING...BEFORE RIDGE BEGINS TO FLATTEN THROUGH THE REST OF THE
WORK WEEK AND MOISTURE GRADUALLY INCREASES. THINK THE LATEST GFS IS
A BIT TOO AGGRESSIVE WITH THE MOISTURE RETURN...SO HAVE CONTINUED
WITH DIURNALLY DRIVEN LOW CHANCE POPS FROM MONDAY THROUGH THURSDAY.

1137 AM EDT THU MAY 25 2006

14Z SFC ANALYSIS SHOWS A BOWLING BALL OF LOW PRESSURE ROLLING FROM
THE UPPER MIDWEST INTO THE GREAT LAKES. WITH THIS LOW...A COLD FRONT
EXTENDS FROM THE MIDDLE OF WISCONSIN TO JUST SOUTHEAST OF KANSAS
CITY. EARLIER CONVECTION FROM THE FIRST PART OF THE MORNING HAS MOVED
EAST OF KENTUCKY ATTM WITH ANOTHER BATCH WALLOPING CENTRAL TENNESSEE
..LIKELY TO STAY SOUTH OF OUR CWA. HOWEVER...MID AND HIGH LEVEL
CLOUDINESS FROM THESE STORMS ARE DRIFTING ACROSS EAST KENTUCKY AND
SHOULD HINDER ANY REDEVELOPMENT UNTIL LATE THIS AFTERNOON AT THE
EARLIEST AND PROBABLY NOT UNTIL MID EVENING AHEAD OF THE APPROACHING
COLD FRONT. THAT SAID...SHOULD SOMETHING POP EARLIER THEY WOULD HAVE
LITTLE TROUBLE BECOMING STRONG TO SEVERE WITH LIS TO -8 AND CAPE TO
3000 J/KG...THOUGH WEAK HELICITY WOULD TEND TO FAVOR PULSE TYPE
STORMS. AS SUCH...WILL TAKE DOWN POPS SIGNIFICANTLY FOR THE AFTERNOON
AND ALSO FINE TUNE SKY COVER...TEMPS AND DEWPOINTS. UPDATE TO THE
GRIDS AND TEXT PRODUCTS WILL BE ISSUED SHORTLY.

524 AM EDT THU MAY 25 2006

REMNANTS OF A LARGE MCS COMPLEX TRYING TO PUSH ACROSS ERN KY BUT IS
RUNNING OUT OF STEAM AS IT ENCOUNTERS THE MUCH DRIER AIR AND A
DOWNSLOPING SE WIND. STILL IT SHOULD MOISTEN THE AIR IN PREPARATION
FOR THE WARM FNT TO ENTER THE PICTURE THIS AFTERNOON. BETWEEN THE
DYING PCPN AND THE WARM FNT...THE SKY SHOULD BRIEFLY CLEAR ENUF TO
ALLOW TEMPS TO CLIMB INTO THE LOWER 80S AND PRODUCE SUFFICIENT LIFT
TO FORM TSRA THIS AFTERNOON WITH THE WARM FNT PROVIDING THE EXTRA
LIFT AND ADDITIONAL ADVECTION OF LLVL MOISTURE. WITH THE CURRENT
LACK OF AVAILABLE LLVL MOISTURE THE GREATEST RISK FOR SVR WX SHOULD
REMAIN WEST OF THE CWFA. HOWEVER CANNOT RULE OUT ISOLATED CELLS.

LOW PRESS IN THE WRN GT LKS WILL MOVE EAST AND DRAG A COLD FNT THRU
THE AREA ON FRI FOR ANOTHER ROUND OF TSRA. WITH THE RESIDUAL
MOISTURE AND A DECENT LLVL JET WE STAND A BETTER CHC FOR SEVERE WX.
RIDGE REASSERTS ITSELF RAPIDLY FRI NITE WITH THE HOLIDAY WEEKEND
FCST TO BE RAIN FREE BUT TEMPS WILL CLIMB INTO THE 80S WITH SOME
AREAS INTO THE UPPER 80S. BY EARLY NEXT WEEK THE UPPER LVL PATTERN
BECOMES MORE ZONAL WITH THE STORM TRACK TO REMAIN ACROSS THE NRN GT
LKS. THIS WILL PUT ER KY INTO A MORE SUMMERLIKE CONVECTIVE PATTERN
WITH A DIURNAL FLAIR TO THE PCPN EACH AFTERNOON INTO THE EVENING
WHILE THE OVERNIGHT INTO MORNING PD SHOULD BE CALM WITH LITTLE WX
OTHER THAN SOME FOG.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR KYC147-199-203-231-260600 UNTIL 2 PM EDT.
SEVERE THUNDERSTORM WATCH FOR
KYC011-013-025-051-063-065-069-071-095-109-115-119-121-125-129-131-13
3-153-159-165-173-175-189-193-195-197-205-235-237-260700-

&&

25
Hazardous weather outlook, May 25, 5:51 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
651 PM EDT THU MAY 25 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-270200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
651 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS EVENING AND
CONTINUE THROUGH THE REST OF THE NIGHT. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREAT...HOWEVER TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING...SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS ARE POSSIBLE AGAIN FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE WEATHER TONIGHT AND FRIDAY.

GREIF/JM

In the hours before

Special weather statement, May 25, 7:09 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
809 PM EDT THU MAY 25 2006

KYZ044-050>052-260115-
FLEMING-ROWAN-BATH-MONTGOMERY-
809 PM EDT THU MAY 25 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE AREA...

AT 809 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF GEORGETOWN TO 10 MILES NORTHEAST OF
CYNTHIANA TO 3 MILES NORTHWEST OF LAWRENCEBURG...MOVING EAST AT 35
MPH.

THE STORMS WILL BE NEAR NEPTON AROUND 835 PM EDT...ELIZAVILLE AROUND
840 PM EDT...PECKS RIDGE AROUND 845 PM EDT...TILTON AROUND 850 PM
EDT...AND WALLINGFORD AROUND 855 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND PEA SIZE HAIL IN THESE AREAS.

GREIF
Local storm report, May 25, 8:26 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
926 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     FLEMINGSBURG            38.42N 83.74W
05/25/2006                   FLEMING            KY   LAW ENFORCEMENT

            1 TREE DOWN.

0856 PM     TSTM WND DMG     MOUNT CARMEL            38.49N 83.64W
05/25/2006                   FLEMING            KY   LAW ENFORCEMENT

            1 TREE DOWN.

&&

WJM

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Estill

When
May 25, 8:27 PM EST to 8:31 PM EST
Where
Estill County, Shade
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.650, -83.867

Several trees down in the northern portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505241.